Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 13, 2016, 1:30 PM MST for Pima County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2016, 1:30 PM MST (20:30 UTC)
- Expired
- Sep 13, 2016, 2:15 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
919 WUUS55 KTWC 132030 SVRTWC AZC019-021-132115- /O.NEW.KTWC.SV.W.0050.160913T2030Z-160913T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST TUE SEP 13 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA... NORTHERN PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 215 PM MST * AT 130 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF MARANA...AND MOVING NORTHEAST AT 15 MPH. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY REMOTE AREAS OF SOUTH CENTRAL PINAL AND NORTHERN PIMA COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3250 11115 3258 11123 3272 11103 3250 11093 TIME...MOT...LOC 2030Z 235DEG 13KT 3255 11110 $$
2 follow-up statements
589 WWUS55 KTWC 132045 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 145 PM MST TUE SEP 13 2016 AZC019-021-132115- /O.CON.KTWC.SV.W.0050.000000T0000Z-160913T2115Z/ PINAL-PIMA- 145 PM MST TUE SEP 13 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES... AT 144 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS WEST NORTHWEST OF ORACLE JUNCTION...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY REMOTE AREAS OF SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3252 11110 3261 11115 3272 11103 3251 11094 TIME...MOT...LOC 2044Z 240DEG 18KT 3259 11100 $$
125
WWUS55 KTWC 132112
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE SEP 13 2016
AZC019-021-132122-
/O.EXP.KTWC.SV.W.0050.000000T0000Z-160913T2115Z/
PINAL-PIMA-
212 PM MST TUE SEP 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 215 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3252 11110 3261 11115 3272 11103 3251 11094
TIME...MOT...LOC 2104Z 235DEG 13KT 3259 11100
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:56 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Sep 13, 9:56 AM MST, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 956 AM MST TUE SEP 13 2016 .SYNOPSIS...Expect scattered thunderstorms mainly from Tucson eastward to the New Mexico border into this evening. Drier conditions will then prevail Wednesday into early next week, with thunderstorms limited to mainly near the New Mexico border. && .DISCUSSION...IR/visible satellite imagery and surface observations indicated mostly clear skies across eastern sections, and partly cloudy to cloudy skies from Tucson westward into western Pima County. The cloud types ranged from a few cumuloform clouds to fairly thick cirriform clouds. Dewpoints at lower elevations valid 16Z ranged from the mid 50s-lower 60s, and these temps were mainly 3- 6 degs higher versus 24 hours ago. 13/12Z KTWC sounding total precip water value of 1.08 inches was down 0.19 inch versus 24 hours ago. However, the environment was fairly unstable, as per some parameters such as MUCAPE of 1113 J/kg and lifted index of minus 6. Meanwhile, surface temps valid 16Z were generally a degree-or-two cooler versus this time Monday. The upper level pattern was characterized with a trough over the western states, and a 563 DM low was centered just east of San Francisco CA. A broad ridge was over the sern CONUS, and light-to- moderate generally swly flow aloft prevailed over southeast AZ. The 13/12Z Univ of AZ WRF-NAM and several HRRR solutions were similar with depicting showers/tstms to develop by early this afternoon mainly across central sections of this forecast area, which includes the Tucson metro area. Showers and thunderstorms should then gradually move/develop further eastward across Graham, Greenlee and Cochise Counties later this afternoon and early this evening. The hi-res models suggest that shower/tstms will end by midnight tonight. Meanwhile, precip-free conditions are expected across western Pima County, and much of the Tohono O'odham Nation and south-central Pinal County. Based on these solutions, see no reason to alter the inherited official forecast at this time. Please refer to the additional sections for further detail. && .AVIATION...Valid through 14/18Z. Scattered -TSRA/-SHRA KTUS vicinity eastward to the New Mexico border into this evening. Otherwise, SCT-BKN clouds around 8k-12k ft msl into this evening, then clear skies to SCT clouds mostly above 15k ft msl late tonight into Wednesday morning. Surface wind sly/ swly 12-18 kts with gusts of 20-25 kts into early this evening, then surface wind variable in direction less than 10 kts after 14/06Z and continuing into Wednesday morning. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward to the New Mexico border into this evening. Drier conditions will then prevail Wednesday into early next week, with thunderstorms confined to mainly near the New Mexico border. Expect gusty south to southwest winds this afternoon, then 20-foot winds will be mostly less than 15 mph Wednesday into early next week. && .PREV DISCUSSION /237 AM MST/...Water vapor imagery and 13/00Z upper- air plots show a low pressure system over north central California and diving south. Still enough lingering moisture around along with enhancement from this low to keep isolated to scattered type POPs in the forecast for this afternoon. That said, I bumped POPs up a bit from what I inherited to give us 'scattered' category instead of 'isolated' for the Tucson area, which is where the focus should be again today. Looking at the Univ of AZ WRF/NAM&GFS models suggest development should initially develop from eastern Pinal county and extend into eastern Pima and parts of Santa Cruz counties and then move east/northeast into parts of Graham and Cochise counties before dissipating shortly after sunset. By Wednesday the low will have lifted to the northeast into the northern Rockies with the associated trough axis extending into the Great Basin and south central California. As that happens, expect west to southwest winds ahead of the system to push what moisture lingers to our east and models show PW's dropping off to around 0.75 to 1.0 inches for central and eastern locations and even lower for the far western deserts. Given this scenario, I kept the isolated POPs along the border with New Mexico for Wednesday. By Thursday the low will have moved into the Northern Plains, with the trough to our northeast over Colorado. As a result, dry air will push moisture well to our east with PW's by then progged to be around 0.25-0.50 inches for western and central zones and 0.50-0.75 inches for eastern locations. So, a dry forecast area-wide expected for Thursday. By Friday and into the weekend another upstream weaker trough will make its way into parts of the Great Basin and southern California by Friday and into southern Arizona Saturday. The westerly to southwesterly flow aloft will keep moisture to our east for a continued dry forecast for both Friday and Saturday. By Sunday the models show some differences with regard to the position of the low and its associated moisture. The GFS is slower and shows a closed low over southeast Arizona, while the ECMWF shows an open wave over eastern New Mexico. The GFS solution is wetter than the EURO as easterly flow associated with the closed low pulls some moisture into Arizona from New Mexico. With this continued uncertainty I kept slight chance POPs along the border with New Mexico for both Sunday and Monday. For Tucson, high temperatures will range from 3 to 5 degs below normal today and 1 to 3 degs below normal for Wednesday through Saturday. Thereafter, highs near normal. Low temps will be below normal through the forecast period, although the coolest mornings will occur Friday and Saturday when lows will range from 3 to 5 degs below normal. Normal high temps for Tucson this time of year are mid 90s for highs and upper 60s for lows. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 13, 1:13 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 113 PM MST TUE SEP 13 2016 AZZ504>506-132045- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE- 113 PM MST TUE SEP 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 145 PM MST... AT 113 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MARANA...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL, WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LAT...LON 3243 11116 3251 11127 3264 11117 3254 11099 TIME...MOT...LOC 2013Z 224DEG 17KT 3254 11116
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:25 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 41 min |
| Sep 12, 5:42 PM MST | Special Weather Statement | TWC | 33 min | |
| Sep 13, 1:13 PM MST | Special Weather Statement | TWC | Pinal | 32 min |
| Sep 13, 3:00 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Sep 13, 3:52 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 113 min |
| Sep 13, 4:06 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Sep 13, 4:57 PM MST | Special Weather Statement | TWC | Greenlee | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.